Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Flagstaff, AZ

July 14, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 14, 2012, 2:02 PM MST for Yavapai County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2012, 2:02 PM MST (21:02 UTC)
Expired
Jul 14, 2012, 2:30 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 173 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS55 KFGZ 142102
SVRFGZ
AZC025-142130-
/O.NEW.KFGZ.SV.W.0001.120714T2102Z-120714T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 230 PM MST

* AT 158 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHEAST OF BAGDAD...OR 36 MILES WEST OF
  PRESCOTT...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF BAGDAD BY 230 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3468 11318 3461 11287 3438 11299 3444 11322
TIME...MOT...LOC 2102Z 195DEG 6KT 3450 11306

$$

DJO
1 follow-up statement
513 
WWUS55 KFGZ 142129
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
229 PM MST SAT JUL 14 2012

AZC025-142139-
/O.EXP.KFGZ.SV.W.0001.000000T0000Z-120714T2130Z/
YAVAPAI AZ-
229 PM MST SAT JUL 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YAVAPAI COUNTY
WILL EXPIRE AT 230 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND VERY HEAVY
RAIN.

LAT...LON 3468 11318 3461 11287 3438 11299 3444 11322
TIME...MOT...LOC 2129Z 195DEG 6KT 3454 11305

$$

DJO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:00 AM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 9:00 AM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SAT JUL 14 2012

.SYNOPSIS...AN EXTREMELY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA
TODAY WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION
TODAY...SOME PRODUCING VERY HEAVY RAINFALL.

&&

.DISCUSSION...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF
WESTERN ARIZONA THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR
ADDITIONAL DETAILS.

1200 UTC KFGZ RAOB INDICATES 1.10 INCHES PRECIPITABLE WATER (PW).
THIS IS AT OR ABOVE THE 95TH PERCENTILE FOR THIS SITE AND INDICATES
AN EXTREMELY MOIST AIR MASS IS IN PLACE ACROSS NRN AZ THIS MORNING.

REMNANTS OF THE INVERTED TROUGH THAT MOVED ACROSS THE AREA YESTERDAY
ARE LIFTING TO THE NORTH TODAY. AS THIS FEATURE EXITS TO THE NORTH
BANDS OF CONVECTION ORIENTED NORTH-SOUTH CONTINUE TO DEVELOP AND MOVE
TO THE NORTH. THIS CAN RESULT IN NUMEROUS THUNDERSTORMS MOVING ACROSS
THE SAME AREA IN A SHORT PERIOD OF TIME PRODUCING HEAVY RAINFALL
AMOUNTS AND THE POTENTIAL FOR FLASH FLOODING.

IN ADDITION...WINDS ALOFT HAVE STRENGTHENED AND THERE IS ADEQUATE
SHEAR FOR SOME STORMS TO BECOME ORGANIZED AND LONG-LIVED. THE STRONGEST
OF THESE THUNDERSTORMS COULD PRODUCE HAIL GREATER THAN ONE INCH LATER
THIS AFTERNOON.

FOR SUNDAY...ABUNDANT MOISTURE AND MODERATE SHEAR WILL REMAIN ACROSS
AZ AND WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN.
A DEEPENING TROUGH ALONG THE WEST COAST WILL BEGIN TO BRING SLIGHTLY
DRIER AIR INTO WESTERN PORTIONS OF AZ ON MONDAY...BUT MOISTURE WILL
REMAIN ACROSS CENTRAL AND EASTERN AZ.

FINALLY...DRIER AIR MOVES ACROSS ALL OF AZ BY MIDWEEK AND CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL DECREASE.

&&

.AVIATION...FOR THE 18Z PACKAGE...AN EXTREMELY MOIST AND UNSTABLE AIR
MASS WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO NRN AZ TODAY.
EXPECT NMRS +SHRA/+TSRA WEST OF A LINE FROM PAGE TO BLACK CANYON
CITY. STRONGEST STORMS MAY CONTAIN HAIL UP TO ONE INCH ALONG WITH
MVFR/IFR CONTITIONS. ELSEWHERE...SCT-NMRS SHRA/TSRA. SHOWERS EXPECTED
TO CONTINUE OVERNIGHT WITH ONLY SOME DECREASE IN ACTIVITY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
MOIST SOUTHERLY FLOW WILL CONTINUE THIS WEEKEND ACROSS ARIZONA.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...WITH WETTING
RAINS PROBABLE OVER MUCH OF THE AREA. DAYTIME TEMPERATURES WILL RUN
A FEW DEGREES BELOW NORMAL.

MONDAY THROUGH WEDNESDAY...SOUTHWESTERLY FLOW ALOFT WILL DEVELOP
OVER NORTHERN ARIZONA. AMPLE MOISTURE WILL LINGER ON MONDAY WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE STATE. STARTING
TUESDAY...A DRY AND STABLE AIRMASS MOVES INTO WESTERN THEN CENTRAL
ARIZONA AND THUNDERSTORM CHANCES SHIFT TO EASTERN ARIZONA.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR AZZ004>009-012-015-037-038 IN EFFECT THROUGH 9
PM MST SATURDAY.

&&

PUBLIC.........DB
AVIATION.......DB/MCS
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 14, 8:30 AM MST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 AM MST SAT JUL 14 2012

AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
830 AM MST SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR AREAS WEST OF A LINE FROM
PAGE TO BLACK CANYON CITY THROUGH 9 PM MST THIS EVENING. SEE PRODUCT
PHXFFAFGZ FOR DETAILS.

AN EXTREMELY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA TODAY AND TONIGHT.
SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL
RESULTING IN LOCALIZED FLASH FLOODING. ADDITIONAL THREATS INCLUDE
LIGHTNING...STRONG GUSTY WINDS...AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA PRODUCING
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:05 AM MSTFlash Flood WarningFGZYavapai3 hr
Jul 14, 10:51 AM MSTAreal Flood AdvisoryFGZYavapai4 hr
Jul 14, 1:14 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 14, 2:15 PM MSTFlash Flood WarningFGZCoconino2 hr
Jul 14, 2:44 PM MSTAreal Flood AdvisoryFGZYavapai4 hr
Jul 14, 2:58 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 14, 3:26 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Jul 14, 3:35 PM MSTSpecial Weather StatementFGZYavapai40 min
Jul 14, 3:54 PM MSTFlash Flood WarningFGZYavapai4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.